Statins side effects: Unusual mouth changes? Drug use may heighten these mouth symptoms
Leading cardiologist says there are concerns over statins
When you subscribe we will use the information you provide to send you these newsletters. Sometimes they’ll include recommendations for other related newsletters or services we offer. Our Privacy Notice explains more about how we use your data, and your rights. You can unsubscribe at any time.
The statin family of drugs are safe and effective therapeutic agents for the treatment of arteriosclerotic cardiovascular disease (CVD). Due to a wide range of health benefits in addition to their cholesterol lowering properties, statins have recently attracted significant attention as a new treatment strategy for several conditions. However, as with most things, taking medication such as statins could have some adverse effects including these oral symptoms.
One study pertaining to statins and various oral health symptoms was identified.
The study evaluated the side effects of statins in the oral cavity and characterised the symptoms after interruption of statin treatment.
Patients aged 50–70 years old, who had been previously diagnosed with hypercholesterolemia and were receiving statin treatment were referred to a dentist’s office.
Anamnesis regarding their oral symptoms was obtained on their initial visit.
Statin treatment was then discontinued, which was followed by various laboratory tests and repeat visits to the dentist at seven and 15 days after statin discontinuation.
Results showed that a high percentage of oral symptoms included dry mouth, itchiness, bitterness, and cough during statin therapy.
There was a marked improvement in their symptoms after temporary interruption of statin treatment.
Statins side effects: Foods to reduce symptoms [RESEARCH]
Statins side effects: Five muscle symptoms [NEWS]
Statins side effects: Statin use may raise risk of four health issues [LATEST]
In a study published in the US National Library of Medicine National Institutes of Health, side effects of statins in the oral cavity were looked at.
The studies objective was to analyse the side effects of statins in the mouth cavity, and to analyse the symptoms after interruption of the treatment.
Symptoms pertaining to the oral cavity from statin use included dry mouth patients, itchiness, bitterness in the mouth a cough.
WebMD listed other potential side effects of statin use which include:
- Difficulty sleeping
- Flushing of the skin
- Muscle aches, tenderness, or weakness (myalgia)
- Nausea or vomiting
- Abdominal cramping or pain
- Bloating or gas
The risks of any side effects have to be balanced against the benefits of preventing serious problems.
A review of scientific studies into the effectiveness of statins found around one in every 50 people who take the medicine for five years will avoid a serious event, such as a heart attack or stroke, as a result.
The Yellow Card Scheme allows you to report suspected side effects from any type of medicine you’re taking.
It’s run by a medicines safety watchdog called the Medicines and Healthcare products Regulatory Agency (MHRA).
Source: Read Full Article